Alabama, 2009Flash Flooding and Hail in Alabama, September 20 to 21, 2009
September 20 to 21, 2009 · NWS BMX · 15 events in 9 counties and zones
A warm and unstable air mass led to the development of slow moving thunderstorms. Many of the storms produced flash flooding, and a few produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $290,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass led to the development of slow moving thunderstorms. Many of the storms produced flash flooding, and a few produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 20, 10:30 PM CST, 30 minutes earlier.
Area forecast discussion, Sep 20, 10:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CDT SUN SEP 20 2009
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...ANOTHER ACTIVE NIGHT WITH SEVERAL REPORTS OF FLASH
FLOODING. CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL
SECTIONS MOVING SLOWLY EASTWARD. WENT AHEAD AND RAISED POPS FROM
TCL EASTWARD. NO OTHER CHANGES.
&&
.AVIATION...06Z TAF DISCUSSION.
FIRST 6 HOURS OF FORECAST BASED ON THE LINE OF THUNDERSTORMS
TRACKING ACROSS CENTRAL ALABAMA. IT NOW LOOKS LIKE THE RAIN HAS
ENDED AT TUSCALOOSA AND IS NOW BEGINNING TO IMPACT BHM AND EET.
GRADUAL WEAKENING IS EXPECTED ALONG THE NORTHERN END OF THE LINE SO
ONLY INCLUDED RAIN FOR A COUPLE OF HOURS AT ANB AFTER 0730Z.
LOW CLOUDS WILL LIKELY DEVELOP BY 08Z AT ALL LOCATIONS AND
CONVECTION SHOULD DIMINISH IN BOTH COVERAGE AND INTENSITY.
VISIBILITY WILL DROP TO BETWEEN 3 AND 5 MILES AFTER 09Z. A FEW
SHOWERS WILL LIKELY LINGER THROUGH THE NIGHT WITH INCREASING
COVERAGE ONCE AGAIN AFTER 15Z. BY MIDDAY THUNDERSTORMS ARE LIKELY
AREA WIDE AGAIN AND WILL BE MOST NUMEROUS WITHIN 3 HOURS OF SUNSET.
AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN SLOWLY
DIMINISH IN COVERAGE AND INTENSITY ALTHOUGH ISOLATED THUNDERSTORMS
WILL LIKELY LINGER THROUGH 06Z.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM CDT
MONDAY.
&&
Hazardous weather outlook, Sep 20, 8:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT SUN SEP 20 2009
ALZ011>015-017>050-220200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
908 PM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
...FLASH FLOOD WATCH THROUGH MONDAY MORNING...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT
HOURS. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY
ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RAIN CHANCES WILL REMAIN ABOVE NORMAL MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINFALL
AT TIMES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY DUE TO FLASH FLOODING.
12/SIRMON
In the hours before
Local storm report, Sep 20, 9:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLASH FLOOD 3 S HOLT 33.21N 87.51W
09/20/2009 TUSCALOOSA AL BROADCAST MEDIA
STANDING WATER REPORTED ON THE SOUTHBOUND LANES OF
UNIVERSITY BLVD IN TUSCALOOSA.
&&
GGOGGINSLocal storm report, Sep 20, 9:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD 3 S HOLT 33.21N 87.51W
09/20/2009 TUSCALOOSA AL BROADCAST MEDIA
STANDING WATER REPORTED ON THE SOUTHBOUND LANES OF
UNIVERSITY BLVD IN TUSCALOOSA. TIME CORRECTED.
&&
GGOGGINSLocal storm report, Sep 20, 9:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD CARROLLTON 33.26N 88.10W
09/20/2009 PICKENS AL LAW ENFORCEMENT
NUMEROUS ROADS BEING CLOSED OR BARRICADED IN AND AROUND
CARROLLTON DUE TO HIGH WATER.
&&
KLOREKSpecial weather statement, Sep 20, 10:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 PM CDT SUN SEP 20 2009
ALZ023>025-032-034-210500-
BIBB-HALE-JEFFERSON-SHELBY-TUSCALOOSA-
1101 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL MIDNIGHT CDT...
AT 1100 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VESTAVIA HILLS TO MERTZ...
OR ALONG A LINE EXTENDING FROM VESTAVIA HILLS TO 12 MILES WEST OF
BRENT...MOVING EAST AT 15 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
EOLINE.
HELENA.
VERIZON MUSIC CENTER AT OAK MOUNTAIN.
PELHAM.
OAK MOUNTAIN STATE PARK.
SILURIA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Local storm report, Sep 20, 10:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD HACKLEBURG 34.27N 87.83W
09/20/2009 MARION AL PUBLIC
WATER OVER THE ROADWAY ON UNION CEMETERY ROAD IN
HACKLEBURG CAUSING THE ROADWAY TO BE IMPASSIBLE.
0700 PM FLASH FLOOD FAYETTE 33.69N 87.83W
09/20/2009 FAYETTE AL EMERGENCY MNGR
FLOODING REPORTED ON SEVERAL STREETS IN DOWNTOWN FAYETTE.
0735 PM FLASH FLOOD 1 W PICKENSVILLE 33.23N 88.29W
09/20/2009 PICKENS AL EMERGENCY MNGR
WATER REPORTED OVER THE ROADWAY ON STATE HIGHWAY 86 JUST
WEST OF PICKENSVILLE.
0735 PM FLASH FLOOD 5 WSW CARROLLTON 33.24N 88.18W
09/20/2009 PICKENS AL EMERGENCY MNGR
WATER REPORTED OVER THE ROADWAY ON STATE HIGHWAY 86
BETWEEN CARROLLTON AND PICKENSVILLE.
0735 PM FLASH FLOOD 1 W PICKENSVILLE 33.23N 88.29W
09/20/2009 PICKENS AL EMERGENCY MNGR
WATER REPORTED OVER THE ROADWAY ON STATE HIGHWAY
86...JUST WEST OF PICKENSVILLE.
0955 PM FLASH FLOOD 3 S HOLT 33.21N 87.51W
09/20/2009 TUSCALOOSA AL BROADCAST MEDIA
STANDING WATER REPORTED ON THE SOUTHBOUND LANES OF
UNIVERSITY BLVD IN TUSCALOOSA. TIME CORRECTED.
1024 PM FLASH FLOOD CARROLLTON 33.26N 88.10W
09/20/2009 PICKENS AL LAW ENFORCEMENT
NUMEROUS ROADS BEING CLOSED OR BARRICADED IN AND AROUND
CARROLLTON DUE TO HIGH WATER.
&&
KLOREKSpecial weather statement, Sep 20, 10:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT SUN SEP 20 2009
ALZ025-033>035-210600-
BIBB-CHILTON-PERRY-SHELBY-
1155 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON...PERRY AND SHELBY
COUNTIES UNTIL 100 AM CDT...
AT 1154 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ALABASTER TO HARRISBURG...
OR ALONG A LINE EXTENDING FROM ALABASTER TO 8 MILES SOUTH OF BRENT...
MOVING EAST AT 20 MPH.
WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WEST CENTREVILLE.
SIX MILE.
WILTON.
TALLADEGA NATIONAL FOREST.
RANDOLPH.
MINOOKA PARK.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Flash Flood, Bibb
- When
- September 20, 11:00 PM CST to September 21, 3:00 AM CST
- Where
- Bibb County, 1.83 mi NNW of Fairdale to 1.29 mi ESE of Ingate
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 32.975, -87.160
More the two dozen people in and around the city of Brent had to be rescued from homes and trailers in the middle of the night, after storm drains became overwhelmed by heavy rain. A section of Deer Creek Road, near Centreville, became washed out due to the rushing waters, and at least two vehicles subsequently drove into the newly formed ditch.
Flash Flood, Clay
- When
- September 21, 2:45 AM CST to 5:00 AM CST
- Where
- Clay County, 0.9 mi SE of Carr Mill to 0.73 mi NW of Millerville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.190, -85.940
Several roads near the town of Millerville had to be closed due to flooding.
Flash Flood, Tuscaloosa
- When
- September 21, 4:00 AM CST to 6:30 AM CST
- Where
- Tuscaloosa County, 2.42 mi ENE of Phalan to 2.23 mi ENE of Phalan
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.110, -87.410
Hidden Valley Road, near Steiner Lake, was temporarily impassable and had to be closed due to high water.
Flash Flood, Tuscaloosa
- When
- September 21, 4:00 AM CST to 6:30 AM CST
- Where
- Tuscaloosa County, 7.43 mi NNW of Ralph to 7.01 mi NNW of Ralph
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.142, -87.836
A portion of Romulus Road, near Jacobs Lane in the southwest corner of Tuscaloosa County, had to be closed due to flooding.
Flash Flood, Sumter
- When
- September 21, 5:00 AM CST to 11:00 AM CST
- Where
- Sumter County, 2.15 mi WNW of Panola to 1.48 mi SW of Geiger
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.962, -88.304
Water was running over the roadway near the intersection of AL-17 and Panola Parkway. A home in the Geiger community was flooded.
Flash Flood, Greene
- When
- September 21, 5:30 AM CST to 11:00 AM CST
- Where
- Greene County, 7.12 mi NNE of Snoddy to 0.83 mi NNE of Mantua
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.130, -87.850
Several locations in northern Greene County became flooded, including CR-60 near the Mantua community. Several homes in the Jena community were also flooded.
Flash Flood, Lamar
- When
- September 21, 8:00 AM CST to 11:00 AM CST
- Where
- Lamar County, 1.58 mi W of Vernon to 0.67 mi WSW of Vernon
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.751, -88.147
Several secondary roads west of Vernon, near AL-18, had to be closed due to flooding.
Flash Flood, Hale
- When
- September 21, 9:15 AM CST to 10:30 AM CST
- Where
- Hale County, 0.65 mi NE of Moundville to 0.32 mi NW of Moundville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.008, -87.613
Numerous roads in the city of Moundville had to be closed due to flooding, and water entered and damaged several homes in the area.
Flash Flood, Bibb
- When
- September 21, 9:43 AM CST to 1:00 PM CST
- Where
- Bibb County, 0.66 mi SW of Centerville to 0.57 mi SW of Centerville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.944, -87.138
A portion of AL-219 in Centreville had to be closed due to water flowing over it.
Flash Flood, Bibb
- When
- September 21, 9:43 AM CST to 1:00 PM CST
- Where
- Bibb County, 0.29 mi N of Brent to 0.82 mi NE of Brent
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 32.934, -87.170
Several businesses and other buildings along Main Street in the city of Brent sustained significant water damage after a storm drain failed to keep up with flooding rains. The buildings included a building supply company, a services building for the elderly, and a church.
Flash Flood, Chilton
- When
- September 21, 12:00 PM CST to 2:00 PM CST
- Where
- Chilton County, 0.82 mi SSE of Jumbo to 0.27 mi SE of Jumbo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.959, -86.594
Several county roads around Chilton County became impassable due to flooding. The hardest hit was CR-61, in the Jumbo community, where floodwater and associated debris caused several large sections of the paved road to wash out.
Flash Flood, Shelby
- When
- September 21, 12:10 PM CST to 2:00 PM CST
- Where
- Shelby County, 0.57 mi WNW of Columbiana to 0.41 mi WSW of Columbiana
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.184, -86.609
Many streets in downtown Columbiana became flooded. The police department had to direct traffic around the flooded intersection of Main Street and Meyer Street.
Flash Flood, Shelby
- When
- September 21, 12:36 PM CST to 2:00 PM CST
- Where
- Shelby County, 1.42 mi ENE of Dargin to 1.37 mi ENE of Dargin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.158, -86.748
Six to eight inches of water was flowing across AL-70, near the Dargin Crossroads community, north of Calera.
Hail, Sumter
- When
- September 21, 1:35 PM CST
- Where
- Sumter County, Emelle
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -88.320
Hail, Sumter
- When
- September 21, 2:33 PM CST
- Where
- Sumter County, 1.32 mi W of Epes
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.701, -88.143
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
- Hail and Damaging Wind in Wyoming, September 20, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198135, 198072, 198076, 198077, 198073, 198075, 198079, 198080, 198081, 198131, 198082, 198084, 198086, 198087, 198088.